North Dakota, 2007

Damaging Winds and High Wind in North Dakota, May 13 to 14, 2007

May 13 to 14, 2007 · NWS BIS · 25 events in 17 counties and zones

On Sunday evening of May 13th, a cluster of thunderstorms developed over the Big Horn Mountains of southeast Montana. The storms then developed into a bow echo complex of thunderstorms later that evening.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

On Sunday evening of May 13th, a cluster of thunderstorms developed over the Big Horn Mountains of southeast Montana. The storms then developed into a bow echo complex of thunderstorms later that evening. This bow echo moved across southwest North Dakota late in the evening of May 13th, and across south central North Dakota in the early morning hours of Monday May 14th. Numerous reports of severe thunderstorm wind gusts and damage were received from this line of thunderstorms. Severe Thunderstorm Watch 269 was issued for much of west and central North Dakota during the late evening of May 13th. Severe Thunderstorm Watch 270 was issued to include additional counties in central North Dakota during the early morning hours of May 14. Also, in the wake of the convection, high wind warnings were issued for southwest North Dakota as wind speeds over high wind criteria continued for nearly 3 hours after the storms had ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 13, 1:00 PM MST, 7 hours 40 minutes earlier.

Area forecast discussion, May 13, 1:00 PM MST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SUN MAY 13 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
SHORTWAVE TROUGH MOVING THROUGH NORTHWEST MT AT THIS TIME. EXPECTED
TO MOVE EAST AND INTERACT WITH SEVERAL SURFACE FRONTAL BOUNDARIES
ACROSS WESTERN AND SOUTHERN NORTH DAKOTA TONIGHT AND MONDAY.
DEWPOINTS ACROSS WEST AND CENTRAL NORTH DAKOTA ARE NOW INTO THE
MIDDLE TO UPPER 50S. COLD FRONT ACROSS NORTHEAST MONTANA EXPECTED TO
MOVE SOUTHEAST AND FACILITATE AN MCS THAT MAY BRING SIGNIFICANT
PRECIPITATION TO NORTHWEST NORTH DAKOTA TONIGHT AND EARLY MONDAY.
ACROSS THE SOUTHWEST...SFC LOW PRESSURE OVER NORTHEAST WYOMING WILL
MOVE EAST. WARMER AND MORE MOIST AIR SHOULD ENABLE THE CAP TO BREAK
BY LATE AFTERNOON/EVENING. WILL KEEP CHC OF THUNDERSTORMS IN FCST
THERE AND MENTION A FEW SEVERE. BY LATE EVENING AND OVERNIGHT MAIN
ACTION WILL BE ACROSS THE NORTH WHERE MCS EXPECTED TO MOVE. WILL
KEEP HIGHEST POPS ACROSS THE NORTH.

SFC LOW DEEPENING AND HIGH PRESSURE FOLLOWING BEHIND SO A WINDY DAY
IN STORE FOR MOST OF THE REGION. FEEL THE WIND ADVISORY CRITERIA
PROBABLY NOT GOING TO BE MET FOR MONDAY. COOLER AIR WILL OVERSPREAD
THE REGION THROUGH WEDNESDAY WITH HIGHS IN THE 60S TO AROUND 70 AND
LOWS IN THE 40S WITH DRY WEATHER AS HIGH PRESSURE BECOMES THE
DOMINATE WEATHER FEATURE.

.LONG TERM...THURSDAY THROUGH SUNDAY
UPPER LEVEL RIDGE OVER THE EASTERN ROCKIES THURSDAY IS FORECAST TO
MOVE EAST AND FLATTEN OVER THE NORTHERN TIER STATES WITH SHORTWAVES
MOVING THROUGH THE MAIN BELT OF THE WESTERLIES ACROSS CENTRAL
CANADA. BY FRIDAY BROAD SURFACE LOW PRESSURE SETS UP FROM SOUTH
CENTRAL CANADA TO THE NORTHERN PLAINS STATES. A LONGWAVE TROUGH
MOVES INTO THE PACIFIC NORTHWEST ON FRIDAY AND UPPER LEVEL IMPULSES
MOVE THROUGH THE TROUGH TOWARDS THE NORTHERN PLAINS. THE UPPER LEVEL
TROUGH MOVES EAST ACROSS THE ROCKIES AND OUT INTO THE WESTERN PLAINS
SATURDAY NIGHT...AND CONTINUES MOVING EAST ACROSS THE NORTHERN TIER
STATES AND SOUTH CENTRAL CANADA THROUGH SUNDAY AND BEYOND.

SHOULD BE DRY THURSDAY...WITH A CHANCE OF THUNDERSTORMS FRIDAY
THROUGH THE WEEKEND. HIGHS MAINLY IN THE 70S AND LOWS 45 TO 50.

&&

.AVIATION...
SURFACE LOW PRESSURE OVER NORTHERN SOUTH DAKOTA THIS AFTERNOON IS
FORECAST TO MOVE NORTHEASTWARD TO THE BORDER OF THE EASTERN DAKOTAS
AND MINNESOTA BY DAYBREAK MONDAY MORNING. MEANWHILE AT UPPER LEVELS
A WEAK IMPULSE IS MOVING ACROSS NORTH CENTRAL MONTANA THIS AFTERNOON
ASSOCIATED WITH THUNDERSTORMS THERE. THIS IMPULSE IS FORECAST TO
MOVE EAST/NORTHEAST AND CLIP THE NORTHWEST CORNER OF NORTH DAKOTA
THIS EVENING. A STRONGER SHORTWAVE FOLLOWS AND EXPECT A GOOD CHANCE
OF THUNDERSTORMS LATE TONIGHT SPREADING EASTWARD ACROSS THE STATE.
VFR CEILINGS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WAA/JV
Hazardous weather outlook, May 13, 2:24 AM MST, 18 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
424 AM CDT SUN MAY 13 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
424 AM CDT SUN MAY 13 2007 /324 AM MDT SUN MAY 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE WEST AND NORTH DURING
THE DAY TODAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS WILL BECOME LIKELY IN WESTERN NORTH DAKOTA BY LATE
EVENING. THE STORMS WILL SPREAD EASTWARD INTO THE CENTRAL PART OF
THE STATE BY DAYBREAK MONDAY MORNING. SOME STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. THE GREATEST RISK OF SEVERE
WEATHER IS IN SOUTHWESTERN NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND AGAIN THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS MAY BE NEEDED TONIGHT...ESPECIALLY IN
SOUTHWESTERN NORTH DAKOTA.

CJS/JF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 5 high wind. Local standard time, as filed.

Thunderstorm Wind, McKenzie

When
May 13, 8:40 PM MST to 8:51 PM MST
Where
McKenzie County, Watford City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.800, -103.280

Thunderstorm Wind, Golden Valley

When
May 13, 9:10 PM MST to 9:21 PM MST
Where
Golden Valley County, Golva
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
46.730, -103.980

Thunderstorm Wind, Slope

When
May 13, 9:10 PM MST to 9:31 PM MST
Where
Slope County, Marmarth to 26 mi NE of Marmarth
Measured
68 kt (78 mph) measured gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
46.300, -103.900

A shop that was under construction was collapsed. Grain bin 1 mile east of Marmarth was damaged along with the roof of a farm outbuilding torn off. A horse trailer was tipped 1 mile northeast of Marmarth. The Sand Creek RAWS site 26 miles northeast of Marmarth measured a 78 mph gust around 1130 PM CDT.

Thunderstorm Wind, Bowman

When
May 13, 9:30 PM MST to 9:40 PM MST
Where
Bowman County, Bowman
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
46.180, -103.400

Trees down in Bowman.

Thunderstorm Wind, Slope

When
May 13, 10:00 PM MST to 10:12 PM MST
Where
Slope County, Amidon
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.480, -103.320

Thunderstorm Wind, Bowman

When
May 13, 10:05 PM MST to 10:17 PM MST
Where
Bowman County, Scranton
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
46.150, -103.130

Thunderstorm Wind, Billings

When
May 13, 10:10 PM MST to 10:20 PM MST
Where
Billings County, 7 mi E of Medora
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.920, -103.382

Thunderstorm Wind, Stark

When
May 13, 10:10 PM MST to 10:25 PM MST
Where
Stark County, 5 mi S of Belfield to 7 mi S of Belfield
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
46.808, -103.200

Machine shed on farm destroyed 5 miles south of Belfield. Barn 7 miles south of Belfield was damaged.

Thunderstorm Wind, Hettinger

When
May 13, 10:15 PM MST to 10:27 PM MST
Where
Hettinger County, 10 mi SW of Regent
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.318, -102.698

Thunderstorm Wind, Adams

When
May 13, 10:24 PM MST to 10:36 PM MST
Where
Adams County, Hettinger
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations
Coordinates
46.000, -102.630

Thunderstorm Wind, Stark

When
May 13, 10:27 PM MST to 10:40 PM MST
Where
Stark County, Dickinson Arpt
Measured
62 kt (71 mph) measured gust
Reported by
Official NWS Observations
Coordinates
46.800, -102.800

Thunderstorm Wind, Stark

When
May 13, 11:00 PM MST to 11:10 PM MST
Where
Stark County, Richardton
Measured
67 kt (77 mph) measured gust
Property damage
$7,000
Reported by
COOP Observer
Coordinates
46.880, -102.320

A two and a half foot diameter ash tree that was seventy feet tall fell over onto a house.

Thunderstorm Wind, Billings

When
May 13, 11:13 PM MST to 11:26 PM MST
Where
Billings County, 6 mi ESE of Medora
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
46.887, -103.413

RAWS site near Painted Canyon visitor center.

Thunderstorm Wind, Grant

When
May 13, 11:30 PM MST to 11:40 PM MST
Where
Grant County, Carson
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.420, -101.570

Thunderstorm Wind, Morton

When
May 14, 12:50 AM CST to 1:05 AM CST
Where
Morton County, New Salem
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
46.850, -101.420

Thunderstorm Wind, Oliver

When
May 14, 1:05 AM CST to 1:15 AM CST
Where
Oliver County, Center
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
47.120, -101.300

Damage to observers home. Soffit and gutter was torn off.

High Wind, Dunn

When
May 14, 1:15 AM CST to 3:30 AM CST
Where
Dunn forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Public
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

High wind continued in the wake of convection.

High Wind, Stark

When
May 14, 1:15 AM CST to 3:30 AM CST
Where
Stark forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Public
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

High wind continued in the wake of convection.

Thunderstorm Wind, Burleigh

When
May 14, 1:18 AM CST to 1:28 AM CST
Where
Burleigh County, Bismarck Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Official NWS Observations
Coordinates
46.780, -100.750

Thunderstorm Wind, McLean

When
May 14, 1:30 AM CST to 1:45 AM CST
Where
McLean County, Wilton to Washburn
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
47.170, -100.800

High Wind, Mercer

When
May 14, 2:00 AM CST to 3:45 AM CST
Where
Mercer forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Public
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

High wind continued in the wake of convection.

High Wind, Oliver

When
May 14, 2:00 AM CST to 3:45 AM CST
Where
Oliver forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Public
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

High wind continued in the wake of convection.

High Wind, Morton

When
May 14, 2:00 AM CST to 3:45 AM CST
Where
Morton forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Public

High wind continued in the wake of convection.

Thunderstorm Wind, Kidder

When
May 14, 2:15 AM CST to 2:25 AM CST
Where
Kidder County, Tappen
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.870, -99.620

This was from a North Dakota Agricultural Weather Network observation site.

Thunderstorm Wind, Stutsman

When
May 14, 3:08 AM CST to 3:17 AM CST
Where
Stutsman County, Jamestown Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
46.930, -98.680

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26034, 26036, 26040, 26032, 26042, 26044, 26046, 26048, 26049, 26051, 26053, 26055, 26068, 26056, 26057, 26033, 35073, 35081, 26059, 26061, 35083, 35084, 35085, 26069, 26065.